Beta Blocker OD

  1. 0 Hello all,

    We recently had a patient on our unit who had OD'd on beta blockers and one of the treatments was high dose insulin. I'm curious if anyone has experience with this and could explain the mechanism of action for how this would help. Thanks!
  2. Visit  nursenancy27 profile page

    About nursenancy27

    Joined May '13; Posts: 13; Likes: 4.

    5 Comments so far...

  3. Visit  akulahawkRN profile page
    0
  4. Visit  Biffbradford profile page
    1
    I always thought it was Glucagon.
    Esme12 likes this.
  5. Visit  Dodongo profile page
    0
    Insulin has positive inotropic effects - as does glucagon, which is great for countering the negative effects of a BB overdose.
  6. Visit  akulahawkRN profile page
    0
    Glucagon does work. However, according to the article, high dose insulin with glucose therapy seems to be superior to conventional therapies for certain OD's, such as these. If this is proven to work well, and is superior to conventional therapies, I can see lots of insulin/glucose in the future... but not on ambulances. Glucagon will still rule the roost in that environment because Glucagon tolerates a wider range of temperatures.

    The article specifically cited insulin's positive inotropic properties. Interesting!
  7. Visit  Esme12 profile page
    0
    They are both used .......although there is some evidence that high does insulin is the preferred method.
    High-dose insulin

    In case reports and animal models, high-dose insulin infusion has been reported to improve outcomes in beta-blocker poisoning, as well as in calcium-channel blocker poisoning. The mechanism of action is via the positive inotropic effects of insulin.
    The optimal regimen is still to be determined. The currently recommended regimen is a 1 U/kg of an insulin bolus followed by continuous infusion of 1-10 U/kg/h, but boluses of up to 10 U/kg and continuous infusions as high as 22 U/kg/h have been used with good outcomes and minimal adverse events.[7]
    After consultation with a medical toxicologist, this treatment should be considered for overdoses that are refractory to crystalloids, glucagon, and catecholamine infusions. Of note, because of the risk of iatrogenic hypoglycemia and hypokalemia, the clinician must be particularly vigilant in monitoring these patients' serum glucose and potassium levels.
    Pharmacy News

    and my favorite site...medscape....Beta-Blocker Toxicity medscape requires registration but is an excellent source.....AND IT"S FREE!!!
    Medscape: Medscape Access




Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top
close
close